Wyoming, 2010

Damaging Wind in Wyoming, June 21, 2010

June 21, 2010 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts around 60 mph across northern Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts around 60 mph across northern Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 7:31 PM MST, 54 minutes earlier.

Area forecast discussion, Jun 21, 7:31 PM MST, 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
831 PM MDT MON JUN 21 2010

.DISCUSSION...02Z SFC ANALYSIS SHOWS LOW PRESSURE OVER
NORTHEASTERN WYOMING WITH A TROUGH EXTENDING FROM NORTH OF KGCC
INTO SOUTHWESTERN NORTH DAKOTA. STRONG TO SEVERE THUNDERSTORMS
HAVE DEVELOPED NORTH AND EAST OF THE LOW THIS EVENING.
THUNDERSTORM CLUSTER CURRENTLY LOCATED IN SERN MONTANA WILL
CONTINUE TO SHIFT EASTWARD THIS EVENING INTO NORTHWESTERN SOUTH
DAKOTA...WITH MORE THUNDERSTORMS MOVING INTO SOUTHWESTERN SOUTH
DAKOTA FROM WYOMING AND NEBRASKA. THUNDERSTORM THREAT FOR
NORTHEASTERN WYOMING FOR CAMPBELL AND WESTON COUNTIES IN WYOMING
WILL END SHORTLY...CONTINUING FOR A COUPLE MORE HOURS IN FAR
NORTHERN CROOK COUNTY.

&&

.AVIATION...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE OVER
WESTERN SOUTH DAKOTA THIS EVENING...ENDING IN ANOTHER HOUR OR TWO
OR NORTHEASTERN WYOMING. AREAS OF MVFR CIGS MAY DEVELOP AFTER
MIDNIGHT OVER PARTS OF NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH
DAKOTA.

&&

.PREV DISCUSSION... /ISSUED 130 PM MDT MON JUN 21 2010/

DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF OVER EASTERN
WYOMING WHILE RIDGE REMAINS OVER THE EASTERN CONUS. UPPER LEVEL
ANALYSIS PLACES COMPACT LOW OVER EASTERN MONTANA...BRINGING
WEST/SOUTHWESTERLY FLOW ALOFT TO THE AREA. A FEW STORMS ARE NOW
DEVELOPING OVER THE BLACK HILLS.

FOR THE REST OF THE AFTERNOON/TONIGHT...A FEW THUNDERSTORMS WILL
CONTINUE TO DEVELOP WITH THE ACTIVITY OVER THE BLACK HILLS...BUT THE
BETTER CHANCE COMES MORE TOWARDS LATE AFTERNOON/EARLY EVE SPREADING
FROM WEST TO EAST ACROSS THE CWFA. INSTABILITY CONTINUES TO BE
STRONG OVER THE AREA...WITH THE GREATEST SHEAR OVER NORTHWEST SOUTH
DAKOTA INTO NORTHEAST WYOMING. LARGE HAIL/DAMAGING WIND GUSTS
CONTINUE TO BE THE GREATEST THREATS...THOUGH A TORNADO THREAT DOES
EXIST LATE AFT/EARLY EVE INVOF SURFACE TROF OVER NE WYO PUSHING INTO
THE BLKHLS/NWRN SODAK. STORMS WILL PUSH EAST THROUGH THE EVENING.

ON TUESDAY...WEAK COOL FRONT SLIDES INTO THE AREA EARLY IN THE
DAY...BRINGING COOLER TEMPS TO THE NORTHWESTERN CWFA. EXPECT
THUNDERSTORMS TO AGAIN DEVELOP IN THE AFTERNOON...WITH THE GREATEST
SEVERE THREAT OVER THE SOUTHEASTERN CWFA...WHERE MODELS BRING ABOUT
2-3 KJ/KG OF CAPE AND PLENTY OF SHEAR TO SUPPORT ROTATING STORMS.
STORMS WILL CONTINUE THROUGH THE EVENING BEFORE TAPERING OFF FROM
WEST TO EAST OVERNIGHT.

FOR WEDNESDAY...QUIETER WEATHER IS EXPECTED AS SHORTWAVE RIDGE
BUILDS OVER THE AREA.

EXTENDED...A WEAK UPPER LEVEL RIDGE WILL SLIDE EAST OF THE AREA
THURSDAY...BRINGING A RETURN TO SOUTHWESTERLY FLOW ALOFT.
DISTURBANCES IN THE UPPER FLOW WILL RESULT IN A SLIGHT CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY. HIGH
TEMPERATURES WILL GENERALLY BE IN THE 80S.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 21, 5:35 AM MST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
635 AM MDT MON JUN 21 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
635 AM MDT (735 AM CDT) MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE AREA LATE THIS AFTERNOON AND
EVENING. AT THIS TIME...THE BEST CHANCE FOR SEVERE STORMS LOOKS TO BE
FROM FAR NORTHEASTERN WYOMING INTO NORTHWESTERN SOUTH DAKOTA. THE
MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG
WIND GUSTS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY
FROM NORTHEASTERN WYOMING INTO NORTHWESTERN SOUTH DAKOTA. STORMS WILL
MOVE EAST OF THE AREA DURING THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TUESDAY AFTERNOON AND
EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS.

AFTER A BRIEF BREAK ON WEDNESDAY...THE CHANCES FOR THUNDERSTORMS
WILL RETURN TO THE AREA DURING THE LATTER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 21, 6:47 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
747 PM MDT MON JUN 21 2010

SDZ029-030-074-220230-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
747 PM MDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 830
PM MDT...

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN CUSTER...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLUE BELL...
  STOCKADE LAKE...
  SYLVAN LAKE...
  CENTER LAKE...
  CUSTER PARK GAME LODGE...
  FAIRBURN...
  HERMOSA...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP
Special weather statement, Jun 21, 6:53 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
753 PM MDT MON JUN 21 2010

SDZ026-028>031-074-220245-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS
SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD-
753 PM MDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 845 PM MDT...

AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SYLVAN LAKE...OR NEAR DOWNTOWN CUSTER...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  HARNEY PEAK...
  CENTER LAKE...
  CUSTER PARK GAME LODGE...
  MOUNT RUSHMORE...
  KEYSTONE...
  FAIRBURN...
  SHERIDAN LAKE...
  HAYWARD...
  ROCKERVILLE...
  HERMOSA...
  RAPID VALLEY...
  RAPID CITY AIRPORT...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

WETENKAMP
Special weather statement, Jun 21, 7:10 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT MON JUN 21 2010

WYZ054-056-220300-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
810 PM MDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK AND
NORTHEASTERN CAMPBELL COUNTIES UNTIL 900 PM MDT...

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF BIDDLE...OR 33 MILES SOUTH OF
BROADUS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKYPOINT...
  LIGHTNING FLAT...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHILD
Local storm report, Jun 21, 7:11 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
811 PM MDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 ENE MORRISEY          43.56N 104.32W
06/21/2010  E1.00 INCH       WESTON             WY   PUBLIC

&&

SMITH
Local storm report, Jun 21, 7:32 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             4 SSE DEWEY             43.47N 104.01W
06/21/2010  M1.75 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jun 21, 7:51 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT MON JUN 21 2010

WYZ056-057-071-220345-
NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
851 PM MDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CROOK COUNTY UNTIL 945
PM MDT...

AT 847 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF LIGHTNING FLAT...OR 41 MILES
SOUTHEAST OF BROADUS...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLONY...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHILD

The radar

The Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
June 21, 8:25 PM MST
Where
Crook County, 16.76 mi WNW of Colony
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.986, -104.530

Estimated wind gusts of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231946.